Nevada, 2022

Heavy Rain in Nevada, September 20, 2022

September 20, 2022 · NWS REV · 2 events in 2 counties and zones

A cool and wet pattern will persist through mid-week as an upper level low remains stalled off the central California coast. An anomalously deep low pressure system yield periods of light to moderate precipitation with a few isolated thunderstorms through Wednesday before the low ejects 19-20 Sept before ejecting northeast 21-22 Sept into the northern Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cool and wet pattern will persist through mid-week as an upper level low remains stalled off the central California coast. An anomalously deep low pressure system yield periods of light to moderate precipitation with a few isolated thunderstorms through Wednesday before the low ejects 19-20 Sept before ejecting northeast 21-22 Sept into the northern Rockies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 20, 1:40 AM PST, 5 hours 20 minutes earlier.

Area forecast discussion, Sep 20, 1:40 AM PST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
240 AM PDT Tue Sep 20 2022

.SYNOPSIS...

A cool and wet pattern continues through mid-week with additional
chances for rain, isolated thunderstorms, and high elevation snow.
This storm system will exit by Thursday, with warmer and drier
conditions for the weekend into the start of the following week.

&&

.DISCUSSION...

* Few changes to the forecast thinking overnight. An area of low
  pressure continues to sit just off the northern CA coast with
  several vorticies rotating around the main low. As the system
  begins to occlude and slowly fill, it will lift toward the east-
  northeast across northern CA/NV and into OR/ID Wednesday. This
  system will continue to bring periods of rain and high elevation
  (9000'+) snow to the region, along with chances for
  thunderstorms.

* Some rather impressive rainfall totals so far with 1-2" into the
  western slopes of the Sierra, 0.5-1" in northeast CA, and around
  0.5" into the Tahoe Basin. Lighter amounts generally under 0.25"
  have fallen in far western Nevada. We realize those amounts don't
  sound like much, but to put it into a climatological perspective,
  this tends to be one of the driest times of the year for the
  region. So it's significant for mid-late September and will
  certainly put a lid on fire season for the northern Sierra into
  northeast CA for at least a little while.

* Additional rainfall of 0.5-1" is anticipated for the Sierra from
  Alpine County north and across northeast CA, with a few
  hundredths up to several tenths of an inch into northwestern NV.
  The areas least likely to see much if any rainfall include
  southern Mono Co (near and south of Mono Lake) and areas of
  western NV near and east of US-95. The best spillover period
  into northwest NV will be late today into Wednesday as the low
  lifts out of the region.

* Thunderstorms remain possible this afternoon and again Wednesday
  afternoon, a 15-30% chance at any given location. A few
  nocturnal storms are on the table tonight as we destabilize
  under the cold core of the low, a 10-20% chance. Shower chances
  are higher (30- 60%) and shifting from west to east overnight as
  the low progresses eastward. At this point, HRRR hourly rainfall
  rates look to peak out 0.5-0.75"/hour in any storms that may
  develop. While not a screaming flash flood threat, especially
  given the storm motions of 25-30 kts, we'll certainly want to
  monitor burn scars, particularly in northeast CA, including
  Dixie, Sheep, and Walker.

* A couple more days on tap with high temperatures 10-20 degrees
  below normal. Overnight lows will be moderated by clouds with
  the coldest night anticipated Wednesday night into Thursday
  morning as skies begin to clear. Widespread 20s in Sierra
  valleys are expected, with temperatures approaching freezing in
  colder western Nevada valleys, and remaining in the 40s for
  urban centers. The other consideration Wednesday and possibly
  Thursday nights will be the formation of fog/freezing fog,
  particularly in fog prone valleys with recent rainfall (Martis,
  Sierra, etc).

* Behind this low, we'll see warmer and drier conditions to end
  the week. By the weekend and early part of next week, highs look
  to reach 5-10 degrees above normal per NBM guidance. A little
  weather whiplash...that's a transition season for you! In this
  forecaster's opinion it'll be a perfect time to enjoy the
  outdoors with warm days, seasonably cool nights, light winds,
  and mostly clear skies.

-Dawn

&&

.AVIATION...

* Periods of showers to continue through Wednesday with generally
  low-end VFR conditions, but widespread terrain obscuration due
  to lower ceilings. There is a 15-30% chance for thunderstorms at
  any given location near and north of KMMH this afternoon and
  again Wednesday afternoon, with a 10-20% chance tonight. Best
  rain chances will progress from the northern Sierra and
  northeast CA today eastward into western Nevada overnight into
  Wednesday as an area of low pressure treks toward the ENE.

* Gusty SW winds to 25 kts are possible mainly near and south of a
  KBAN-KHTH line, with stronger southerly winds across southern
  into eastern Nevada where FL100 winds will be sustained 25-35
  kts.

* This storm will exit with lighter winds and clearing skies
  Thursday into the weekend. The only concern will be the
  development of FG/FZFG Wednesday and Thursday nights in fog prone
  valleys, including at KTRK.

-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Sep 20, 2:00 AM PST, 5 hours before
Special Weather Statement
National Weather Service RENO NV
300 AM PDT Tue Sep 20 2022

CAZ070>073-NVZ001>005-211130-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
300 AM PDT Tue Sep 20 2022

...Cold and Wet Through Wednesday...

* An early season storm will continue bringing cool temperatures
  and chances for rain, and even some snow for elevations above
  9000 feet, through Wednesday. Overall liquid totals will be
  highest for the northern Sierra into northeast California, with
  much less, if anything, from southern Mono County to areas of
  western Nevada east of Highway 95.

* There is a 15-30% chance for thunderstorms at any given
  location each afternoon, with a 10-20% chance overnight. While
  overall rain rates do not appear excessive, burn scars in
  northeast CA, such as Dixie, Walker, and Sheep, will still need
  to be monitored for flood threats.

* It will be rather damp and chilly through Wednesday with daytime
  temperatures 10-20 degrees below average. Cloud cover will
  moderate overnight lows through tonight, with Wednesday night
  likely to be the coldest night as skies begin to clear.
  Overnight lows could drop into the 20s in colder Sierra valleys,
  with typically colder spots in western Nevada dipping to near
  freezing.

* While snow will be limited to mainly areas above 9000-9500',
  keep in mind travel can still be impacted by wet roads and
  lowered visibility. Allow extra time, especially if you are
  traveling across the Sierra.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Washoe

When
September 20, 7:00 AM PST to 10:00 AM PST
Where
Washoe County, 1.2 mi E of Incline Vlg to 2 mi N of Incline Vlg
Reported by
COOP Observer
Coordinates
39.230, -119.928

CO-OP observer station (INVN2), located 1.2 mi E of Incline Village, along with Mesonet stations KNXN2 (2.0 mi N of Incline Village) and EW1336 (2.0 mi NNW of Diamond Peak Ski Resort) reported heavy rainfall amounts of 0.87, 0.92, and 0.86 inches respectively.

Heavy Rain, Douglas

When
September 20, 9:00 AM PST to 10:00 AM PST
Where
Douglas County, 2 mi NNE of Zephyr Cove to Glenbrook
Reported by
Mesonet
Coordinates
39.027, -119.956

Mesonet stations SKYN2-Skyland (2.0 mi NNE of Zephyr Cove, NV) and FW9917 (in Glenbrook, NV) reported heavy rainfall amounts of 0.54 and 0.63 inches respectively.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055553, 1055554.